Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 166, NWS Springfield, MO

August 7, 20084 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 7, 2008, 12:36 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2008, 12:36 PM CDT (17:36 UTC)
Expired
Aug 7, 2008, 6:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Newton County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:27 PM CDTFLASH FLOOD3 Nne Cassville, MOFLOODING FROM HIGH WATER FORCED HIGHWAY Y TO BE CLOSED.
Aug 7, 1:35 PM CDTFLASH FLOODNeosho, MOWIDESPREAD FLASH FLOODING THROUGHOUT NEOSHO.
Aug 7, 1:49 PM CDTFLASH FLOOD3 Sw Hollister, MO2.80 INCHES OF RAINFALL WITH STREET FLOODING NOTED AT OBSERVATION POINT. COCORAHS REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 071737
FFWSGF
MOC009-145-209-213-080000-
/O.NEW.KSGF.FF.W.0166.080807T1736Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN STONE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 700 PM CDT.

* AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. DOPPLER RADAR HAS ESTIMATED BETWEEN AN INCH TO
  INCH AND A HALF HAS ALREADY OCCURRED WITH THESE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

ADDITIONAL RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO INCH AND 
A HALF WILL BE POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3650 9408 3675 9408 3676 9461 3705 9462
      3705 9408 3696 9408 3693 9407 3693 9401
      3672 9332 3649 9299

$$

LINDENBERG
2 follow-up statements
000 
WGUS73 KSGF 071847
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT THU AUG 7 2008

MOC009-145-209-213-080000-
/O.CON.KSGF.FF.W.0166.000000T0000Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-NEWTON MO-BARRY MO-TANEY MO-
144 PM CDT THU AUG 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
BARRY...NEWTON...SOUTHERN STONE AND SOUTHWESTERN TANEY COUNTIES...

AT 139 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING WAS OCCURRING FROM THE TORRENTIAL RAINFALL WHICH HAS 
CONTINUED TO DEVELOP IN A BAND FROM COLUMBUS KANSAS TO NEOSHO TO 
CASSVILLE TO SOUTHWEST TANEY COUNTY.

THE THUNDERSTORMS CONTINUE TO REGENERATE OVER THE SAME LOCATIONS AND 
HAVE PRODUCED RAINFALL RATES OF TWO TO TWO AND A HALF INCHES PER 
HOUR IN SOME LOCATIONS.

FLOODING HAS BEEN OBSERVED JUST NORTH OF CASSVILLE ALONG HIGHWAY Y 
AND ALSO THROUGHOUT NEOSHO.  ADDITIONAL HEAVY RAINFALL OVER THE NEXT 
COUPLE OF HOURS WILL CONTINUE THE THREAT OF FLASH FLOODING OVER 
THESE LOCATIONS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3650 9408 3675 9408 3676 9461 3705 9462
      3705 9408 3696 9408 3693 9407 3693 9401
      3672 9332 3649 9299

$$

LINDENBERG
000 
WGUS73 KSGF 072345
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT THU AUG 7 2008

MOC009-145-209-213-072354-
/O.CAN.KSGF.FF.W.0166.000000T0000Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-NEWTON MO-BARRY MO-TANEY MO-
644 PM CDT THU AUG 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARRY...NEWTON...
SOUTHERN STONE AND SOUTHWESTERN TANEY COUNTIES...

HOWEVER AN AREAL FLOOD WARNING WILL REMAIN IN EFFECT FOR BARRY 
COUNTY WHERE SOME FLOODING OF LOW WATER CROSSINGS MAY CONTINUE.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3650 9408 3675 9408 3676 9461 3705 9462
      3705 9408 3696 9408 3693 9407 3693 9401
      3672 9332 3649 9299

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:07 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 7, 12:07 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT THU AUG 7 2008

...UPDATE TO AVIATION...

.DISCUSSION...

RAIN/FLOOD CHANCES TODAY MAIN FORECAST CHALLENGE...WITH MEDIUM
RANGE POPS ALSO A CONCERN.

WITH AN EYE ON NW KS TSRA...HAVE OPTED TO DROP FFA AS LOW LEVEL
JET SHOWING NO SIGNS OF STRENGTHENING PLUS HILLSBORO KS PROFILE
TRYING TO VEER AROUND. WITH THIS SAID...HAVE MAINTAINED POP
CHANCES INTO THIS AFTERNOON ACROSS THE SOUTHWEST THIRD OF THE CWA
BEFORE SURFACE HIGH NUDGES FRONT AND H8 THETA E GRADIENT SOUTHWEST
OUT OF CWA. SUBSEQUENT DRYING TO BRING PRECIP WATER DOWN TO
1.25 INCHES OVER EVEN FAR SOUTHWEST MISSOURI BY 00Z.

SHORT RANGE MODELS FAIRLY CONSISTENT FOR LATE IN THE
WORKWEEK...THOUGH MODELS HANDLING MEAN EAST COAST TROF AND ENSUING
SHORT WAVES LENDS TO POOR CONFIDENCE FOR SUNDAY THROUGH NEXT
WEEK. AS SURFACE HIGH SHIFTS INTO OH VALLEY...FLOW WILL RETURN TO
THE SOUTH WHICH SHOULD PROVIDE ENOUGH UPGLIDE TO WARRANT CHANCE
POPS ON SUNDAY. MADE FEW CHANGES BEYOND THAT.

&&

.AVIATION...

FOR THE 18Z TAFS...CONVECTION HAS REDEVELOPED OVER THE
SOUTHWESTERN CORNER OF THE CWA IN AN AREA OF BETTER MOISTURE
CONVERGENCE AND HIGHER INSTABILITY. DRIER AIR CONTINUES TO FILTER
INTO THE CWA FROM THE NORTHEAST AND CONTINUES TO PUSH THIS
MOISTURE AXIS TO THE SOUTH SO CONVECTION WILL LIKELY ONLY LINGER
OVER THE SOUTHEWEST CWA FOR ANOTHER COUPLE TO FEW HOURS. MAIN AREA
OF PRECIPITATION HAS SHIFTED SOUTH OF THE JLN AREA AND HAS
REMAINED SOUTH OF THE SGF TODAY. WILL KEEP IN A TEMPO GROUP FOR
SHOWERS WITH VCTS WORDING IN FOR JLN FOR THE NEXT COUPLE OF HOURS
AT THE ONSET OF THE 18Z TAFS WITH PREDOMINANT P6SM AND TEMPO MVFR
VISIBILITIES. OTHERWISE...CIGS AT JLN FOR A FEW HOURS THIS
AFTERNOON WILL BE FROM AROUND 2500 TO 3500 FEET BEFORE THIS AREA
OF CONVECTION SLIDES MORE TO THE SOUTH. HAVE NOT INCLUDED FOG IN
THE TERMINALS FOR OVERNIGHT. WILL NEED TO MONITOR...ALTHOUGH WE
ARE SEEING DRIER AIR WORKING SOUTHWESTWARD INTO THE AREA. MAY NEED
TO HAVE MVFR VISIBILITIES ADDED FOR JLN OVERNIGHT AS THEY HAD THE
MOST RAINFALL AND WILL HAVE THE HIGHER DEWPOINTS OVERNIGHT.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 7, 5:28 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT THU AUG 7 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
528 AM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

NON SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS...40 MPH WINDS AND
SMALL HAIL.

  AREAS AFFECTED AND TIMING:

WIDELY SCATTERED ACROSS THE REGION THIS MORNING...THEN SOUTH OF A
PITTSBURG KANSAS TO GAINESVILLE LINE THIS AFTERNOON INTO TONIGHT.

  DISCUSSION:

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION UNTIL A COLD
FRONT BRINGS SLIGHTLY COOLER AND DRIER AIR...AND AN END TO THE
STORM ACTIVITY. MODEST INSTABILITY AND WEAK WINDS IN THE UPPER
ATMOSPHERE WILL PRECLUDE THE DEVELOPMENT OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL RETURN LATE SATURDAY INTO MONDAY AS
WINDS SHIFT BACK TO THE SOUTH AND INSTABILITY RETURNS TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:01 PM CDTFlash Flood WarningSGFHowell4 hr
Aug 7, 6:14 AM CDTAreal Flood AdvisorySGFDent, Maries, Phelps3 hr
Aug 7, 6:38 PM CDTAreal Flood WarningSGFBarry18 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.